Minnesota, 2002

Hail and Damaging Wind in Minnesota, July 30, 2002

July 30, 2002 · NWS MPX · 9 events in 5 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 30, 12:57 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 12:57 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT TUE JUL 30 2002

THUNDERSTORMS ARE SPREADING INTO W CENTRAL MN ATTM ALONG FRONTAL
BOUNDARY SINKING SLOWLY SOUTH THROUGH CENTRAL MN. ETA GUIDANCE
INDICATES THE BOUNDARY BOTTOMING OUT ACROSS SOUTHERN MN THIS EVENING
BEFORE RETURNING NORTHEAST OVERNIGHT AS A WARM FRONT. STRONG TO
SEVERE STORMS EXPECTED BY MID AFTERNOON AND SPC INDICATES A WATCH
MAY COME OUT BY 3 PM. PLENTY OF INDICATORS TONIGHT FOR A HEAVY RAIN
EVENT FROM SOUTHERN MN THROUGH W CENTRAL WI. COORDINATED WITH
DLH..ARX AND DSM AND WILL BE ISSUING A FLOOD WATCH FOR SOUTH CENTRAL
AND EAST CENTRAL MN AS WELL AS ALL OF W CENTRAL WI. AREA OF CONCERN
RUNS ALONG THE NOSE OF THE H8 JET...STRONG LOW LEVEL WAA AND H8-H5
Q-VECTOR CONVERGENCE. A WEST TO EAST H10-H5 THICKNESS RIBBON IS
SHOWN ACROSS NORTHERN MN TONIGHT WITH VERY DIFFLUENT THICKNESS
ACROSS EAST CENTRAL AND SOUTHERN MN AS WELL AS WEST CENTRAL WI. K
INDEX VALUES ARE SHOWN TO INCREASE TO AROUND 40. PWS PROGGED TO BE
AROUND 2 INCHES AS WELL. 310-315K THETA SURFACES SHOWING STRONG
UPGLIDE SPREADING ACROSS THE AFOREMENTIONED AREA. SOME SHOWERS AND
THUNDERSTORMS SHOULD LINGER EARLY WEDNESDAY MORNING ACROSS THE
EASTERN CWA BEFORE WE DRY OUT AND HEAT UP. A VERY HOT DAY INSTORE
AND LATER FORECASTS WILL HAVE TO EVALUATE A HEAT ADVISORY. MORE
STORMS SHOULD TAKE OFF LATE WEDNESDAY AFTERNOON ACROSS THE NORTHERN
CWA AND SPREAD SE DURING THE EARLY EVENING AS A STRONGER COLD FRONT
PUSHES THROUGH. SO A PRETTY ROUGH 36 HOURS AHEAD OF US. HIGH
PRESSURE STILL ON TRACK FOR THURSDAY AND FRIDAY WITH COOLER AND LESS
HUMID CONDITIONS. THIS WONT LAST LONG AS MOISTURE AND INSTABILITY
SPREAD BACK INTO THE AREA FOR FRIDAY NIGHT AND SATURDAY. SO THE
EXTENDED PORTION WILL CONTINUE WITH SHOWERS AND THUNDERSTORMS FOR
THE UPCOMING WEEKEND. FWC MOS STILL LOOKS TOO LOW ON HIGH
TEMPERATURES FOR TOMORROW AND WILL BE INCREASING VALUES BY 5 DEGREES.

.MSP...FLOOD WATCH TONIGHT MNZ051>053-058>063-065>070-
073>078-082>085-091>093-WIZ014>016-023>028-311100-

HILTBRAND

In the hours before

Special weather statement, Jul 30, 11:02 AM CST, 4 hours 28 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 PM CDT TUE JUL 30 2002

THE STORM PREDICTION CENTER HAS INDICATED A RISK OF SEVERE
THUNDERSTORMS OVER CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN...FOR THIS AFTERNOON AND TONIGHT. A COOL FRONT
ACROSS CENTRAL MINNESOTA IS FORECAST TO MOVE INTO SOUTHERN
MINNESOTA THIS AFTERNOON. THE FRONT WILL BEGIN TO MOVE NORTHWARD
LATE TONIGHT.

THE PRIMARY THREAT AREA FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL...
DAMAGING WINDS...AND VERY HEAVY RAINFALL...FOR THIS AFTERNOON AND
EVENING...WILL BE GENERALLY ALONG AND SOUTH OF A LINE FROM CORNELL
WISCONSIN...THROUGH THE TWIN CITIES METRO AREA...TO SLEEPY EYE
MINNESOTA.

AFTER MIDNIGHT...THE THREAT OF SEVERE THUNDERSTORMS...WITH LARGE
HAIL AND HEAVY RAINS...WILL SHIFT NORTHWARD INTO CENTRAL MINNESOTA.

SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON.

RJN

The radar

The Minneapolis radar (KMPX), 65 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rice

When
July 30, 3:30 PM CST
Where
Rice County, 2 mi N of Morristown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -93.450

Hail, Rice

When
July 30, 3:39 PM CST
Where
Rice County, Northfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.467, -93.167

Hail, Rice

When
July 30, 3:40 PM CST
Where
Rice County, 5 mi N of Faribault
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.367, -93.267

Hail, Waseca

When
July 30, 3:55 PM CST
Where
Waseca County, 7 mi NE of Waseca
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.150, -93.400

Thunderstorm Wind, Goodhue

When
July 30, 4:10 PM CST
Where
Goodhue County, Pine Is
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.217, -92.650

Measured at the fire station.

Hail, Waseca

When
July 30, 4:50 PM CST
Where
Waseca County, St Mary
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -93.600

Hail, Steele

When
July 30, 5:20 PM CST
Where
Steele County, 2 mi S of Lemond
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.950, -93.383

Hail, Steele

When
July 30, 5:30 PM CST
Where
Steele County, Blooming Prairie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.867, -93.067

Hail, Brown

When
July 30, 6:47 PM CST
Where
Brown County, Comfrey
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.117, -94.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310127, 5310128, 5310135, 5310129, 5310131, 5310130, 5310132, 5310133, 5310134.